Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 7, 2003, 8:45 PM EDT for Lancaster County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 8:45 PM EDT (00:45 UTC)
- Expired
- May 7, 2003, 9:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS52 KCAE 080045
SVRCAE
SCC057-080130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT WED MAY 7 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 930 PM EDT.
* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER YORK COUNTY..MOVING EAST AT 30 MPH TOWARDS
EXTREME NORTHERN LANCASTER COUNTY.
TOWNS IN THIS PATH ARE VAN WYCK AND HANCOCK. PERSONS LIVING IN
NORTHERN LANCASTER COUNTY CAN EXPECT DAMAGING WINDS AND HAIL.
LAT...LON 3488 8123 3471 8118 3479 8055 3503 8062
LCV/RCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:11 PM EDT, 7 hours 34 minutes earlier.
Area forecast discussion, May 7, 1:11 PM EDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 111 PM EDT WED MAY 7 2003 THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING IS THE MAIN FORECAST PROBLEM. EXPECT THUNDERSTORMS WILL AGAIN DEVELOP AHEAD OF AN APPROACHING H5 SHORTWAVE TROUGH MAINLY ALONG THE BOUNDARY THAT EXTENDS THROUGH THE FORECAST AREA. STRONG INSTABILITY (CAPES 3000, LI/S NEAR -8), HIGH SHEAR (ASSOCIATED WITH THE BOUNDARY) AND LOW LFC/S (LESS THAN 6000 FT) SUPPORTS SEVERE THUNDERSTORMS WITH A TORNADO THREAT. A TORNADO WATCH MAY BE NEEDED THIS AFTERNOON AND EVENING. PRECIPITABLE WATER NEAR 1.8 INCHES AND TRAINING ALONG THE BOUNDARY SUPPORTS A FLOOD THREAT AND A FLOOD WATCH MAY ALSO BE NEEDED. THE H5 SHORTWAVE TROUGH SHOULD BE EAST OF THE AREA LATE TONIGHT SO EXPECT LITTLE COVERAGE AFTER MIDNIGHT. SEVERE THUNDERSTORMS MAY OCCUR AGAIN THURSDAY BUT THE THREAT APPEARS LESS FRIDAY. THE ETA SHOWS ANOTHER H5 SHORTWAVE TROUGH MOVING INTO THE AREA THURSDAY AFTERNOON WITH STRONG INSTABILITY. THE MODEL SHOWS SHORTWAVE RIDGING FRIDAY. WILL USE THE GUIDANCE CONSENSUS FOR TEMPERATURES AND POPS...EXCEPT PLAN TO RAISE THE POPS TO CHANCE THURSDAY BECAUSE OF THE ETA/S FORECAST OF THE H5 SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE AFTERNOON AND EXPECT THIS AFTERNOON/S THUNDERSTORMS WILL LEAVE A BOUNDARY FOR THURSDAY. EXTENDED...PLAN TO FORECAST SLIGHT CHANCE POPS SATURDAY...AND CHANCE THE REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT APPROACHING SUNDAY WITH THE FRONT STALLING AND REMAINING NEAR THE AREA MONDAY THROUGH WEDNESDAY. FCSTID = 5 CAE 69 90 68 91 / 40 30 20 20 AGS 67 90 66 91 / 40 30 20 20 SSC 68 89 69 90 / 40 30 20 20 OGB 69 90 69 91 / 40 30 20 20 .CAE... GA...NONE. SC...NONE. RJL
Hazardous weather outlook, May 7, 5:22 AM EDT, 15 hours 23 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-071115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 522 AM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE HAIL COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Local storm report, May 7, 5:26 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
526 PM EDT WED MAY 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
300 PM 10NNW MCCORMICK SC WIND DAMAGE
05/06/03 MCCORMICK A NATIONAL WEATHER
SERVICE STORM SURVEY
CONDUCTED THIS AFTERNOON
CONCLUDED THAT DAMAGE
ACROSS NORTHERN MCCORMICK
COUNTY YESTERDAY
AFTERNOON WAS THE RESULT
OF STRAIGHT LINE WINDS
(OR MICROBURST). THE MOST
SIGNIFICANT DAMAGE
OCCURRED ALONG STATE ROAD
28 ABOUT 10 MILES
NORTHWEST OF
MCCORMICK...OR ABOUT ONE
MILE SOUTH OF THE
ABBEVILLE COUNTY
LINE...AROUND 300 PM. THE
PORCH OF A HOME WAS BLOWN
AWAY...AND SHINGLES AND
TAR PAPER WERE REMOVED
FROM THE MAIN ROOF OF THE
HOME. SOME WATER LEAKED
INTO THE HOME. WIDESPREAD
TREE DAMAGE ALSO OCCURRED
ON THE PROPERTY AND
VICINITY. THE DAMAGE
APPEARED CONSISTENT WITH
THAT OF A MICROBURST. THE
RESIDENTS WERE HOME AT
THE TIME OF THE EVENT AND
HAD TAKEN COVER IN THE
BASEMENT. NO INJURIES. A
DOLLAR ESTIMATE OF DAMAGE
WAS NOT AVAILABLE.
ELSEWHERE IN THE
COUNTY...AT A SLIGHTLY
EARLIER TIME WITH THE
SAME STORM SYSTEM...OTHER
WIDESPREAD TREE DAMAGE
OCCURRED ALONG WITH
PARTIAL DAMAGE TO THE
ROOF OF A CHICKEN HOUSE.
THIS OCCURRED OFF STATE
ROAD 823 ABOUT 4 MILES
NORTHEAST OF MT CARMEL.
ALSO...ONE LARGE TREE HAD
FALLEN ONTO A VEHICLE.
LATER...AS THE STORM
MOVED EAST...TREES WERE
DOWNED ALONG US HIGHWAY
221 ABOUT 7 MILES
NORTHEAST OF MCCORMICK.
DCMNearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.